Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2005, 8:28 PM CST for Labette County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2005, 8:28 PM CST (02:28 UTC)
- Expired
- Mar 24, 2005, 9:15 PM CST
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 250229
SVRICT
KSC099-250315-
/O.NEW.KICT.SV.W.0001.050325T0228Z-050325T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CST THU MAR 24 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS.
* UNTIL 915 PM CST.
* AT 827 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF BARTLETT...OR ABOUT 24
MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER
SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF THE PARSONS TRI COUNTY
AIRPORT...MOVING EAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALTAMONT...BARTLETT...CHETOPA...DENNIS...EDNA...LABETTE...MOUND
VALLEY...OSWEGO...PARSONS
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
3721 9551
$$
/DARMOFAL3 follow-up statements
000
WWUS53 KICT 250242
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CST THU MAR 24 2005
KSC099-250315-
/O.CON.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
840 PM CST THU MAR 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LABETTE COUNTY UNTIL
915 PM CST...
AT 836 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF CHERRYVALE...OR
11 MILES WEST OF PARSONS...AND MOVING EAST AT 25 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF CHETOPA...AND MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR CHETOPA BY 845 PM CST.
5 MILES NORTH OF MOUND VALLEY BY 848 PM CST.
NEAR PARSONS BY 900 PM CST.
THE TOWNS OF DENNIS AND LABETTE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
3721 9551
$$
/DARMOFAL000
WWUS53 KICT 250308
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CST THU MAR 24 2005
KSC099-250315-
/O.CON.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
907 PM CST THU MAR 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LABETTE COUNTY UNTIL
915 PM CST...
AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PARSONS...AND MOVING EAST AT 25
MPH. ANOTHER STRONG TO POSSIBLY SEVERE STORM WAS LOCATED NEAR
ALTAMONT...AND MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR PARSONS BY 905 PM CST.
NEAR LABETTE BY 912 PM CST.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
3721 9551
$$
/DARMOFAL000
WWUS53 KICT 250315
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CST THU MAR 24 2005
KSC099-250325-
/O.EXP.KICT.SV.W.0001.000000T0000Z-050325T0315Z/
LABETTE KS-
915 PM CST THU MAR 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 914 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3700 9537 3701 9508 3737 9508 3737 9552
3721 9551
$$
/DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:01 PM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 3:01 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CST THU MAR 24 2005 .DISCUSSION... FORECAST CHALLENGES REMAIN CLOUD COVER AND RESULTANT TEMPERATURES AS WELL THUNDERSTORM CHANCES FOR TONIGHT. FOCUS THEN SHIFTS TO THIS WEEKEND FOR PRECIPITATION AND THEN FOR NEXT WEEK WITH A WARMUP EXPECTED. TONIGHT THROUGH FRIDAY: LOW PRESSURE MEANDERING THROUGH THE AREA CAUSING CLOUD COVER TO REMAIN PERSISTENT TODAY WHICH SEVERELY HAMPERED TEMPERATURES. IN SOUTHEAST KANSAS, WHERE A FEW BREAKS IN THE CLOUD COVER OCCURRED, TEMPERATURES APPROACHED 60 THIS AFTERNOON. THERE ALSO IS A WEAK WARM FRONT THROUGH THAT AREA AND AS THE LOW AND ITS COLD FRONT CONTINUE TO MOVE EAST A FEW THUNDERSTORMS COULD DEVELOP. THE ENVIRONMENT DOESNT SEEM VERY CONDUCIVE FOR GETTING SEVERE STORMS AS THERE ISNT A WHOLE OF SHEAR OR GOOD MOISTURE TO WORK WITH. HOWEVER A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A SHORTWAVE AND JET STREAK MOVE OVER THE AREA. GETTING INTO FRIDAY MORNING A FEW RAIN SHOWERS ARE POSSIBLE AS THE SURFACE LOW CONTINUES TO MOVE EAST AND THIS WILL HELP US TO CONTINUE TO BE SOCKED IN WITH CLOUDS. SATURDAY THROUGH SUNDAY. ANOTHER SHORTWAVE BEGINS TO AFFECT OUR AREA BEGINNING SATURDAY. AS THIS SYSTEM MOVES TO OUR SOUTH WE SHOULD BE ON THE NORTHERN FRINGE OF ANY PRECIPITATION. AND AS THE SYSTEM DRAWS IN SOME COLDER AIR SNOW MAY MIX IN WITH RAIN ALL THE WAY DOWN TO THE OKLAHOMA BORDER. DONT THINK THERE WILL BE ANY ACCUMULATION WITH ANYTHING AS GROUND TEMPERATURES AND SURFACE TEMPERATURES WILL BE ABOVE FREEZING. BUT IT COULD BE A LITTLE SHOCKING TO WAKE UP EARLY SUNDAY MORNING AND SEE SOME FLAKES OF SNOW. MONDAY THROUGH WEDNESDAY: BY MONDAY, AS THE WEEKEND SHORTWAVE PUSHES EAST, A DECENT WARMUP IS EXPECTED. TEMPERATURES IN THE UPPER 60S AND LOW 70S SEEM REASONABLE AT THIS POINT FOR BOTH MONDAY AND TUESDAY. MODELS HAVE SLOWED DOWN A WAVE BY ABOUT 12 TO 18 HOURS. ORIGINALLY THIS WAVE WOULD AFFECT US TUESDAY EVENING BUT IT NOW LOOKS MORE LIKELY FOR WEDNESDAY. SAME STORY THOUGH, IF THINGS COME TOGETHER, THESE DAYS LOOK INTERESTING FOR THUNDERSTORM POTENTIAL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 42 48 35 46 / 20 10 10 20 HUTCHINSON 38 45 35 45 / 20 10 10 10 NEWTON 40 47 35 46 / 20 10 10 20 ELDORADO 41 49 36 47 / 20 10 10 20 WINFIELD-KWLD 45 50 39 48 / 20 10 10 30 RUSSELL 34 43 31 45 / 20 10 10 10 GREAT BEND 35 44 31 44 / 20 10 10 10 SALINA 38 44 32 46 / 20 10 10 10 MCPHERSON 38 45 34 46 / 20 10 10 10 COFFEYVILLE 46 54 39 50 / 30 10 10 40 CHANUTE 44 51 36 48 / 30 10 10 30 IOLA 44 51 36 48 / 30 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && BOWMAN
Hazardous weather outlook, Mar 24, 4:00 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CST THU MAR 24 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CST THU MAR 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR A FEW THUNDERSTORMS IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WOULD BE HAIL. AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW MAY MIX WITH RAIN IN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS LATE SATURDAY NIGHT. AT THIS TIME, ACCUMULATING SNOW IS NOT EXPECTED AS SURFACE TEMPERATUR..GIBSON CITY...KANKAKEE...WATSEKA 358 PM CST THU MAR 24 2005 .NOW... AN AREA OF LIGHT RAIN OVER PORTIONS OF CENTRAL ILLINOIS WILL BE MOVING INTO AN AREA FROM OTTAWA TO WATSEKA BY 5 PM. WDM
In the hours before
Special weather statement, Mar 24, 7:19 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 719 PM CST THU MAR 24 2005 KSZ096-099-100-250245- LABETTE-MONTGOMERY-NEOSHO- 719 PM CST THU MAR 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES... AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COFFEYVILLE TO 16 MILES WEST OF NOWATA...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /DARMOFAL
Local storm report, Mar 24, 8:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CST THU MAR 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL PARSONS 37.34N 95.27W
03/24/2005 0.75 INCH LABETTE KS EMERGENCY MNGR
&&
CJLocal storm report, Mar 24, 8:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CST THU MAR 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 1 NW INDEPENDENCE 37.24N 95.73W
03/24/2005 0.88 INCH MONTGOMERY KS CO-OP OBSERVER
&&
CJNearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.